advertisement
Question
Posted by: M | 2010-01-20

Cipralex - how long?

Hi Dr, in December I found out that my husband had an affair and this amongst other things ended up with me admitted to hospital with a major depressive episode. I am now taking Cipralex 10mg daily. My dr has told me that I will need to be on the meds for a year to avoid a relapse, which I think is a long time. We are working things out with marriage, and along with major changes for the good in relationship we have decided to move on from this, and although its early days things seem to be going well, he realizes his mistake and our relationship seems to be deeper and we are more open with each other now. So with things going better relationship wise, and a career change (we are starting new business) I am feeling very positive and dont know if I feel that will need the anti depressants for a whole year. I realize that it could be because I am on the meds now that things seem more positive, but do you think that a year is a long time - or could i start weaning off after 3 months or so? I dont have another appt with him yet until few weeks but he seemed quite adamant that I would need them for a year??

The side effects that I have are that I am sweating more, my memory isnt that great and I do seem ' foggy'  at times.

Thank you for your time.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Generally, if a true chemical depression has been properly diagnosed according to proper internationally accepted criteria, it is the consensus of experts that one should remain on an antidepressant for at least 9 months or more. This is in part because the underlying chemical processes can continue even after one symptomatically improves while on the meds, and stopping earlier will increase the chances of a relapse.
Now, after a highly upsetting experience such as you had, one may be highly distressed and sad, without necessarily having a Major Depressive Illness, and may recover quicker, whether or not one is taking an antidepressant.
Counselling, especially of the CBT ( Cognitive-Behaviour Therapy ) format can help in both situations, to help you recover and grow stronger and better able to cope.
A re-assessment of the diagnosis, probably best in the form of a second opinion, will help. And maybe add a marriage counsellor to the process you describe of working things out together, to increase the chances of achieving this in a lasting way

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2010-01-20

Generally, if a true chemical depression has been properly diagnosed according to proper internationally accepted criteria, it is the consensus of experts that one should remain on an antidepressant for at least 9 months or more. This is in part because the underlying chemical processes can continue even after one symptomatically improves while on the meds, and stopping earlier will increase the chances of a relapse.
Now, after a highly upsetting experience such as you had, one may be highly distressed and sad, without necessarily having a Major Depressive Illness, and may recover quicker, whether or not one is taking an antidepressant.
Counselling, especially of the CBT ( Cognitive-Behaviour Therapy ) format can help in both situations, to help you recover and grow stronger and better able to cope.
A re-assessment of the diagnosis, probably best in the form of a second opinion, will help. And maybe add a marriage counsellor to the process you describe of working things out together, to increase the chances of achieving this in a lasting way

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement